Funnel Cloud, Marion
- When
- April 30, 11:50 AM PST to 12:00 PM PST
- Where
- Marion County, 10 mi W of (Sle)mcnary Fld Sale
- Reported by
- Airplane Pilot
- Coordinates
- 44.920, -123.204
Under an unstable post-frontal airmass, showers and isolated thunderstorms formed over the forecast area. Amid these storms, a funnel cloud was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Under an unstable post-frontal airmass, showers and isolated thunderstorms formed over the forecast area. Amid these storms, a funnel cloud was reported. However, no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 30, 7:30 AM PST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PDT WED APR 30 2008
.SYNOPSIS...STILL A FAIR AMOUNT OF JET ENERGY ON THE BACKSIDE OF THE
COLD UPPER TROUGH MOVING THROUGH TODAY FOR SHOWERS CONTINUING...AND
POSSIBLY SOME SMALL HAIL AND THUNDER AGAIN IN THE AFTERNOON
PARTICULARLY IN THE WILLAMETTE VALLEY. SHOWERS WILL DIMINISH TONIGHT
AS AN UPPER RIDGE PUSHES ONSHORE KEEPING THU DRY. A WEAK SYSTEM WILL
MOVE OVER THE AREA LATE THURSDAY NIGHT AND FRIDAY BEFORE DRY AND
WARMER WEATHER RETURNS EARLY NEXT WEEK.
&&
.SHORT TERM...A 120 KT OR MORE NORTHWEST JET AXIS WILL PASS ACROSS
OUR AREA TODAY SUPPORTING SHOWERS. THE CASCADES COULD STILL SEE SOME
SNOW ACCUMULATIONS THIS MORNING. LIGHTNING LOOKS LESS LIKELY TODAY AS
EQUILIBRIUM LEVEL IS ONLY AROUND 13K FT...THOUGH DAYTIME HEATING MAY
INCREASE INSTABILITY ENOUGH TO TRIGGER A STRIKE HERE OR THERE. SMALL
HAIL WILL BE THE MORE LIKELY RESULT. THE UPPER JET MOVES EAST TONIGHT
STOPPING SHOWERS. THEN AN UPPER RIDGE WILL KEEP THU DRY WITH SOME
SUNSHINE LIKELY IN THE AFTERNOON AFTER SOME MIXTURE OF CLOUDS IN THE
MORNING. MODELS HAVING DIFFICULTY WITH TIMING OF THE NEXT FRONT. FOR
NOW...IT APPEARS FRONT WILL ARRIVE ON THE COAST MID MORNING AND PASS
EAST OF THE VALLEY IN THE EVENING WITH MINIMAL QPF AMOUNTS EXPECTED.
WOLFE
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
LITTLE CHANGE. AFTER THE FRONT MOVES INLAND FRIDAY NIGHT...WILL SEE
SOME SHOWERS SATURDAY. SUNDAY AND EARLY NEXT WEEK LOOKS DRY FOR NOW
THOUGH THE ECMWF IS SLOWER DRYING THINGS OUT SUNDAY. ANOTHER SYSTEM
IS EXPECTED IN THE MIDDLE OF NEXT WEEK.
TOLLESON
&&
.AVIATION...SHOWERS CONTINUE TODAY WITH PRIMARILY VFR CONDITIONS.
OCCASIONAL MVFR CONDITIONS ARE POSSIBLE IN SHOWERS BUT SHOULD OCCUR
ONLY BRIEFLY. WITH THE AIR MASS STILL A LITTLE UNSTABLE...SMALL HAIL
AND STRAY THUNDER ARE NOT OUT OF THE QUESTION AGAIN
TODAY...ESPECIALLY NEAR KONP/KEUG AS A STRONG JET STREAM PUNCHES
INTO CENTRAL/SOUTHERN OREGON. ANY TSTMS WOULD BE THE EXCEPTION TO
THE RULE...MOST TERMINALS WILL NOT EXPERIENCE THEM AND THEREFORE
WILL LEAVE THEM OUT OF THE TAFS.
KPDX AND APPROACHES...MAINLY VFR CONDITIONS ON APPROACH TODAY.
OCCASIONAL CIGS DOWN TO 025 IN HEAVIER SHOWERS...MAINLY THIS
MORNING. MODERATE W-NW FLOW WILL PREVAIL THROUGH THE DAY. CLEARING
TREND EXPECTED THIS EVENING AND INTO TONIGHT. WEAGLE/KE
&&
.MARINE...SEA REPORTS CONTINUE TO BE LACKLUSTER FROM BUOY 46036...
COMING IN A CONSISTENT 2-3 FT BELOW GWW/ENP GUIDANCE. SEAS APPEAR TO
HAVE PEAKED AT BUOY 46036 AROUND 10 FT. THIS SHOULD TRANSLATE TO
ABOUT AN 8 FT SWELL BY THE TIME THIS SWELL TRAIN REACHES OUR COASTAL
WATERS. WIND/SEAS DECREASING AS WEAK HIGH PRES BUILDS IN. NEXT FRONT
APPROACHES THU NIGHT/EARLY FRI...WITH SMALL CRAFT ADVISORY SOUTHERLY
WINDS PROBABLE ESPECIALLY FOR THE NORTHERN WATERS. ROUGH BAR ADVISORY
REMAINS IN EFFECT LATE THIS MORNING THROUGH EARLY THIS AFTN...AS
11-12 SECOND WEST SWELL GENERATES MARGINAL CONDITIONS FOR BREAKERS ON
THE BAR.
WEAGLE/KE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FOR LATE
THIS MORNING THROUGH EARLY THIS AFTERNOON.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 72137 PDX 72-25 SLE 72-25 EUG 72-25
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 522 AM PDT WED APR 30 2008 ORZ011-WAZ019-011330- NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES- 522 AM PDT WED APR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON AND NORTH OREGON CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT THIS MORNING. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001>010-012>014-WAZ020>023-039-040-011330- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 522 AM PDT WED APR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON EXCLUDING THE SOUTH WASHINGTON AND NORTH OREGON CASCADES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1212 PM PDT WED APR 30 2008 ORZ007-010315- CENTRAL WILLAMETTE VALLEY- INCLUDING THE CITIES OF...SALEM...MCMINNVILLE...DALLAS 1212 PM PDT WED APR 30 2008 ...FUNNEL CLOUD REPORTED NEAR SALEM IN MARION COUNTY... AT 1154 AM PDT A PILOT REPORTED A FUNNEL CLOUD 10 MILES WEST OF SALEM IN MARION COUNTY AND IT QUICKLY DISSIPATED. THE AIR MASS IS UNSTABLE AND IT IS NOT UNCOMMON FOR THESE TYPES OF FUNNELS TO FORM IN THIS WEATHER PATTERN. IT IS MUCH LESS LIKELY FOR ONE TO TOUCH DOWN ON THE GROUND. IF THEY DO HOWEVER THEY CAN CAUSE DAMAGE.
The Portland,OR radar (KRTX), 90 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97801.